Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Arithmeticity, discreteness and volume


Authors: F. W. Gehring, C. Maclachlan, G. J. Martin and A. W. Reid
Journal: Trans. Amer. Math. Soc. 349 (1997), 3611-3643
MSC (1991): Primary 30F40, 20H10, 57N10
DOI: https://doi.org/10.1090/S0002-9947-97-01989-2
MathSciNet review: 1433117
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give an arithmetic criterion which is sufficient to imply the discreteness of various two-generator subgroups of $\textup {PSL}(2,\mathbf {c})$. We then examine certain two-generator groups which arise as extremals in various geometric problems in the theory of Kleinian groups, in particular those encountered in efforts to determine the smallest co-volume, the Margulis constant and the minimal distance between elliptic axes. We establish the discreteness and arithmeticity of a number of these extremal groups, the associated minimal volume arithmetic group in the commensurability class and we study whether or not the axis of a generator is simple. We then list all ``small'' discrete groups generated by elliptics of order $2$ and $n$, $n=3,4,5,6,7$.


References [Enhancements On Off] (What's this?)

  • 1. C. Adams, The noncompact hyperbolic $3$-manifold of minimal volume, Proc. Amer. Math. Soc. 100 (1987) 601-606. MR 88m:57018
  • 2. C. Adams, Limit volumes of hyperbolic $3$-orbifolds, J. Diff. Geom. 34 (1991) 115-141. MR 92d:57029
  • 3. H. Bass, Groups of integral representation type, Pacific J. Math. 86 (1980) 15-51. MR 82c:20014
  • 4. A. F. Beardon, The geometry of discrete groups, Springer-Verlag 1983. MR 85d:22026
  • 5. A. Borel, Commensurability classes and volumes of hyperbolic 3-manifolds, Ann. Scuola Norm. Sup. Pisa 8 (1981) 1-33. MR 82j:22008
  • 6. L. A. Best, On torsion-free discrete subgroups of $PSL_2(\mathbf {C})$ with compact orbit space, Can. J. Math. 23 (1971) 451-460. MR 44:1767
  • 7. C. Cao, On three-generator Möbius groups, New Zealand Math. J. 23 (1994) 111-120. MR 96b:30093
  • 8. T. Chinburg A small arithmetic hyperbolic three-manifold, Proc. Amer. Math. Soc. 100 (1987) 140-144. MR 88b:57043
  • 9. T. Chinburg and E. Friedman, The smallest arithmetic hyperbolic 3-orbifold, Invent. Math. 86 (1986) 507-527. MR 88a:22022
  • 10. T. Chinburg, E. Friedman, K. N. Jones and A. W. Reid, The smallest volume arithmetic hyperbolic 3-manifold, Preprint.
  • 11. M. Culler and P. Shalen, Paradoxical decompositions, 2-generator Kleinian groups, and volumes of hyperbolic 3-manifolds, J. Amer. Math. Soc. 5 (1992) 231-288. MR 93a:57017
  • 12. D. A. Derevnin and A. D. Mednykh, Geometric properties of discrete groups acting with fixed points in Lobachevsky space, Dokl. Akad. Nauk SSSR 300 (1988) 614-617. MR 90a:30131
  • 13. D. J. H. Garling, A course in Galois theory, Camb. Univ. Press 1986. MR 88d:12007
  • 14. D. Gabai, On the geometric and topological rigidity of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 10 (1997), 37-74. CMP 97:02
  • 15. D. Gabai, R. Meyerhoff and N. Thurston, Personal Communication.
  • 16. F. W. Gehring and G. J. Martin, Axial distances in discrete Möbius groups, Proc. Natl. Acad. Sci. USA 89 (1992) 1999-2001. MR 92m:30082
  • 17. F. W. Gehring and G. J. Martin, 6-torsion and hyperbolic volume, Proc. Amer. Math. Soc. 117 (1993) 727-735. MR 93d:30056
  • 18. F. W. Gehring and G. J. Martin, Commutators, collars and the geometry of Möbius groups, J. d'Analyse Math. 63 (1994) 175-219. MR 96c:30040
  • 19. F. W. Gehring and G. J. Martin, On the minimal volume hyperbolic 3-orbifold, Math. Res. Letters 1 (1994) 107-114. MR 95b:30072
  • 20. F. W. Gehring and G. J. Martin, On the Margulis constant for Kleinian groups, I. MSRI preprint $\#$ 038-95
  • 21. F. W. Gehring and G. J. Martin, Commutator spectra for discrete groups with an elliptic generator (in preparation).
  • 22. F. W. Gehring and G. J. Martin, Tetrahedral, octahedral and icosahedral subgroups of a Kleinian group (in preparation).
  • 23. F. W. Gehring and G. J. Martin, The volume of hyperbolic $3$-folds with $p$-torsion, $p\geq 6$. Centre for Mathematics and its Applications, Preprint (1995).
  • 24. F. W. Gehring and G. J. Martin, Precisely invariant collars and the volumes of hyperbolic $3$-folds. Centre for Mathematics and its Applications, Preprint (1995).
  • 25. F. W. Gehring and G. J. Martin, Torsion and volume in hyperbolic 3-folds (to appear).
  • 26. H. J. Godwin, On quartic fields with signature one and small discriminant, Quart. J. Math. Oxford (2) 8 (1957) 214-222. MR 20:3844
  • 27. H. M. Hilden, M-T. Lozano and J. M. Montesinos, A characterization of arithmetic subgroups of $\operatorname {SL} (2,\textbf {R})$ and $\operatorname {SL} (2,\textbf {C})$, Math. Nach. 159 (1992) 245-270. MR 94i:20088
  • 28. R. Horowitz, Characters of free groups represented in the two-dimensional special linear group, Comm. Pure Appl. Math. 25 (1972) 635-649. MR 47:3542
  • 29. K. N. Jones and A. W. Reid, Non-simple geodesics in hyperbolic 3-manifolds, Math. Proc. Camb. Phil. Soc. 116 (1994), 339-351. MR 95e:57025
  • 30. C. Maclachlan and A. W. Reid, Commensurability classes of arithmetic Kleinian groups and their Fuchsian subgroups, Math. Proc. Camb. Phil. Soc 102 (1987) 251-257. MR 88j:20040
  • 31. C. Maclachlan and A.W. Reid, The arithmetic structure of tetrahedral groups of hyperbolic isometries, Mathematika 36 (1989) 221-240. MR 91b:11055
  • 32. A. Marden, The geometry of finitely generated Kleinian groups, Annals of Math. 99 (1974) 383-462. MR 50:2485
  • 33. B. Maskit, Kleinian groups, Springer-Verlag 1988. MR 90a:30132
  • 34. R. Meyerhoff, The cusped hyperbolic 3-orbifold of minimum volume, Bull. Amer. Math. Soc. 13 (1985) 154-156. MR 87b:22022
  • 35. W. D. Neumann and A. W. Reid, Arithmetic of hyperbolic 3-manifolds. In TOPOLOGY '90, Proceedings of the Research Semester in Low-Dimensional Topology at Ohio State University, 273-310. Editors, B. Apanasov, W. D. Neumann, A. W. Reid and L. Siebenmann, De Gruyter Verlag 1992. MR 94c:57024
  • 36. M. Pohst, P. Weiler and H. Zassenhaus On effective computation of fundamental units II, Math. Comp. 38 (1982), 293-329. MR 83e:12005b
  • 37. A. W. Reid, Ph. D Thesis, University of Aberdeen, 1987.
  • 38. A. W. Reid, A note on trace-fields of Kleinian groups, Bull. London Math. Soc. 22 (1990) 349-352. MR 91d:20056
  • 39. A. W. Reid, Arithmeticity of Knot Complements, J. London Math. Soc.(2) 43 (1991) 171-184. MR 92a:57011
  • 40. K. Takeuchi, A characterization of arithmetic Fuchsian groups, J. Math. Soc. Japan 27 (1975) 600-612. MR 53:2842
  • 41. W.P. Thurston The geometry and topology of $3$-manifolds Princeton Lecture Notes, 1977.
  • 42. M-F. Vignéras, Arithmétique des algèbres de quaternions. Lecture Notes in Math., vol. 800, Springer-Verlag 1980. MR 82i:12016
  • 43. E. B. Vinberg, Rings of definition of dense subgroups of semisimple linear groups, Math. USSR Izvestija 35 (1971) 45-55. MR 43:4929

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 30F40, 20H10, 57N10

Retrieve articles in all journals with MSC (1991): 30F40, 20H10, 57N10


Additional Information

F. W. Gehring
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1003
Email: fgehring@math.lsa.umich.edu

C. Maclachlan
Affiliation: Department of Mathematics, University of Aberdeen, Aberdeen, Scotland
Email: cmac@math.aberdeen.ac.uk

G. J. Martin
Affiliation: Department of Mathematics, University of Auckland, Auckland, New Zealand and Australian National University, Canberra, Australia
Email: martin@math.auckland.ac.nz

A. W. Reid
Affiliation: Department of Mathematics, University of Texas, Austin, Texas 78712
Email: areid@math.utexas.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01989-2
Received by editor(s): January 4, 1996
Additional Notes: Research supported in part by grants from the U. S. National Science Foundation, the N.Z. Foundation of Research, Science and Technology, the Australian Research Council, the U.K. Royal Society and the U.K. Scientific and Engineering Research Council. We wish also to thank the University of Texas at Austin and the University of Auckland for their hospitality during part of this work. We are grateful to D. J. Lewis who gave us a proof for Theorem 5.12 and to K. N. Jones who computed the co-volumes that appear in Table 11.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society